Alert archive / Minnesota / Wind Chill Advisories in 2021
Wind Chill Advisory 14, NWS Duluth, MN
NWS Duluth, MN issued this wind chill advisory at Dec 6, 2021, 4:07 PM CST for 4 counties in Minnesota. It took effect at Dec 6, 2021, 6:00 PM CST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Dec 6, 2021, 4:07 PM CST (22:07 UTC)
- In effect from
- Dec 6, 2021, 6:00 PM CST
- Expired
- Dec 7, 2021, 8:00 AM CST
- In force
- 14 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Cook County, MN, Lake County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 69 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
964 WWUS43 KDLH 062207 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 407 PM CST Mon Dec 6 2021 WIZ004-062315- /O.CAN.KDLH.WW.Y.0018.000000T0000Z-211206T2300Z/ Iron- Including the city of Hurley 407 PM CST Mon Dec 6 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... $$ MNZ012-020-021-071000- /O.NEW.KDLH.WC.Y.0014.211207T0000Z-211207T1000Z/ Northern Cook and Lake-Southern Lake-Southern Cook- Including the cities of Isabella, Two Harbors, Silver Bay, and Grand Marais 407 PM CST Mon Dec 6 2021 ...WIND CHILL ADVISORY IN EFFECT UNTIL 4 AM CST TUESDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Northern Cook and Lake, Southern Lake and Southern Cook Counties. This includes the Tribal Lands of the Grand Portage Reservation. * WHEN...Until 4 AM CST Tuesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/Duluth
4 follow-up statements
299 WWUS43 KDLH 070135 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 735 PM CST Mon Dec 6 2021 MNZ011-019-037-071000- /O.EXA.KDLH.WC.Y.0014.000000T0000Z-211207T1000Z/ North St. Louis-Central St. Louis-Carlton and South St. Louis- Including the cities of Ely, Hibbing, and Duluth 735 PM CST Mon Dec 6 2021 ...WIND CHILL ADVISORY IN EFFECT UNTIL 4 AM CST TUESDAY... * WHAT...Very cold wind chills. Wind chills as low as 30 below zero. * WHERE...North St. Louis, Central St. Louis and Carlton and South St. Louis Counties. This includes the Tribal Lands of the Fond du Lac Band and the Bois Forte Band, Lake Vermilion and, Nett Lake areas. * WHEN...Until 4 AM CST Tuesday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MNZ012-020-021-071000- /O.CON.KDLH.WC.Y.0014.000000T0000Z-211207T1000Z/ Northern Cook and Lake-Southern Lake-Southern Cook- Including the cities of Isabella, Two Harbors, Silver Bay, and Grand Marais 735 PM CST Mon Dec 6 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 4 AM CST TUESDAY... * WHAT...Very cold wind chills. Wind chills as low as 30 below zero. * WHERE...Northern Cook and Lake, Southern Cook and Southern Lake Counties. This includes the Tribal Lands of the Grand Portage Reservation. * WHEN...Until 4 AM CST Tuesday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/Duluth
240 WWUS43 KDLH 070809 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 209 AM CST Tue Dec 7 2021 MNZ011-012-019>021-037-071400- /O.EXT.KDLH.WC.Y.0014.000000T0000Z-211207T1400Z/ North St. Louis-Northern Cook and Lake-Central St. Louis- Southern Lake-Southern Cook-Carlton and South St. Louis- Including the cities of Ely, Isabella, Hibbing, Two Harbors, Silver Bay, Grand Marais, and Duluth 209 AM CST Tue Dec 7 2021 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 8 AM CST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 30 below zero. * WHERE...Central St. Louis, Northern Cook and Lake, North St. Louis, Southern Cook, Southern Lake and Carlton and South St. Louis Counties. This includes the Tribal Lands of the Fond du Lac Band, the Grand Portage Reservation and the Bois Forte Band, Lake Vermilion and, Nett Lake areas. * WHEN...Until 8 AM CST this morning. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/Duluth
661 WWUS43 KDLH 071136 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 536 AM CST Tue Dec 7 2021 MNZ020-021-037-071245- /O.CAN.KDLH.WC.Y.0014.000000T0000Z-211207T1400Z/ Southern Lake-Southern Cook-Carlton and South St. Louis- Including the cities of Two Harbors, Silver Bay, Grand Marais, and Duluth 536 AM CST Tue Dec 7 2021 ...WIND CHILL ADVISORY IS CANCELLED... $$ MNZ011-012-019-071400- /O.CON.KDLH.WC.Y.0014.000000T0000Z-211207T1400Z/ North St. Louis-Northern Cook and Lake-Central St. Louis- Including the cities of Ely, Isabella, and Hibbing 536 AM CST Tue Dec 7 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 25 below zero. * WHERE...Central St. Louis, Northern Cook and Lake and North St. Louis Counties. This includes the Tribal Lands of the Bois Forte Band, Lake Vermilion and, Nett Lake areas. * WHEN...Until 8 AM CST this morning. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit http://weather.gov/Duluth
010 WWUS43 KDLH 071352 WSWDLH URGENT - WINTER WEATHER MESSAGE National Weather Service Duluth MN 752 AM CST Tue Dec 7 2021 MNZ011-012-019-071500- /O.EXP.KDLH.WC.Y.0014.000000T0000Z-211207T1400Z/ North St. Louis-Northern Cook and Lake-Central St. Louis- Including the cities of Ely, Isabella, and Hibbing 752 AM CST Tue Dec 7 2021 ...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM CST THIS MORNING... A few wind chills may still fall below -25F this morning, but largely the threat is over. $$ For more information from the National Weather Service visit http://weather.gov/Duluth
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this wind chill advisory went out at Dec 6, 12:49 PM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Dec 6, 12:49 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1249 PM CST Mon Dec 6 2021
.DISCUSSION...(Today through Sunday)
Issued at 402 AM CST Mon Dec 6 2021
Summary: The winter storm will move off to the east today, but
cold air and gusty winds will be prevalent causing blowing snow
today.
Plenty of things going on as a large winter storm exits the
region. A large dipole can be seen in the 3hr surface pressure
deltas with 5.5 mb rises over north central MN and 3 mb falls over
Lake Superior as of 4 am. This will result in strong winds today,
and blowing snow. The blowing snow will cause reductions in sfc
visibilities to 1 mile, perhaps even less. Since the snow has
decreased in intensity across MN, opted to replace the Winter
Storm Warnings with Winter Weather Advisories - mainly to
highlight the blowing snow as additional snowfall accumulations
should be less than an inch in most places. The exception to this
is along the South Shore where a gravity wave has set up and may
produce several inches of snow in Ashland and Bayfield counties
while lake effect processes will continue to pile the snow up in
Iron County. Kept the Blizzard in place through 6 am as webcams in
Grand Marais continue to look dicey with those strong winds. The
pressure gradient and CAA will amplify over the next several hours
and contributions from the North Shore pressure perturbation will
result in storm force winds over the waters of Lake Superior and
perhaps a short ways inland which may impact travel along Highway
61. Further, these winds combined with cold temperatures will
cause significant ice accretion on any vessels that happen to be
out on the Lake hence a Heavy Freezing Spray Warning has been
issued.
A non-diurnal temperature curve will occur today as CAA brings bitterly
cold temperatures with wind chills flirting with advisory
criteria tonight (close to -25F).
A warm front crosses Wednesday night bringing WAA and some light
precip which shouldn't amount to much and currently looks to be
only snow. On Thursday, the area warms up and may breach 32F.
Another winter storm appears to miss us to the south for the
weekend while a clipper brushes northern MN by the end of the
weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1205 PM CST Mon Dec 6 2021
MVFR ceilings and visibilities will be possible at HIB for the
next few hours partially due to blowing snow and also due to
scattered snow showers. HYR will see MVFR ceilings for the next
hour or so, but then expect skies to clear to VFR. At all other
terminals, VFR conditions are expected through the period, though
there may be some very brief MVFR conditions at times due to
blowing snow. Gusty winds today are expected to lighten up below
10 knots just after sunset this evening as high pressure moves
into the region overnight.
&&
.MARINE...
Issued at 1242 PM CST Mon Dec 6 2021
A Storm Warning remains in effect for portions of the North Shore
from Grand Portage to Grand Marais until 2pm this afternoon. For
the remainder of the area along the North Shore to the Twin Ports,
a Small Craft Advisory is in effect until 5pm this evening. The
Gale Warning over the Outer Apostle Islands will continue with a
Gale Warning and will likely be under a Small Craft Advisory later
this afternoon. Winds will continue to decrease through the day
and will continue to be out of the northwest. By early Tuesday
morning, winds will shift to the west at 10 to 15 knots with gusts
to near 20 knots.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 12 -5 15 2 / 0 0 0 0
INL 4 -9 12 -5 / 0 0 0 0
BRD 6 -4 18 3 / 0 0 0 0
HYR 18 -7 16 2 / 20 0 0 0
ASX 24 -3 18 3 / 30 20 0 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 5 PM CST this afternoon for WIZ004.
MN...None.
LS...Gale Warning until 4 PM CST this afternoon for LSZ121-146>148-
150.
Small Craft Advisory until 6 PM CST this evening for LSZ142>145.
Heavy Freezing Spray Warning until 2 PM CST this afternoon for
LSZ140-141.
Storm Warning until 2 PM CST this afternoon for LSZ140-141.
&&
DISCUSSION...Wolfe
AVIATION...JDS
MARINE...KSEHazardous weather outlook, Dec 6, 5:59 AM CST, 10 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 559 AM CST Mon Dec 6 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071200- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 559 AM CST Mon Dec 6 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Snow will continue through late this afternoon for portions of northwest Wisconsin, mainly in the snowbelt areas of Ashland and Iron counties. Blowing snow will reduce visibility elsewhere due to the gusty winds in place over the Northland. Winds will gradually subside late this morning and this afternoon with a corresponding improvement in visibility. Winter weather headlines remain in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another round of accumulating snow is possible Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements to the National Weather Service. LSZ121-140>148-150-071200- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 559 AM CST Mon Dec 6 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Strong north and northwest winds will gradually weaken with time today. The strongest wind gusts of 45 to 60 knots will be found along the North Shore to Superior this morning. Storm, Heavy Freezing Spray, and Gale Warnings have been issued. Small Craft Advisories will likely be needed through tonight for most areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds may remain gusty for the Outer Apostle Islands on Tuesday and Small Craft Advisories may be needed. Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Dec 6, 10:46 AM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1046 AM CST MON DEC 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM SNOW 4 W PROSIT 47.00N 92.71W
12/05/2021 E12.0 INCH ST. LOUIS MN PUBLIC
CORRECTS PREVIOUS SNOW REPORT FROM 4 W
PROSIT. THIS REPORT IS IN THE WRONG LOCATION
PLEASE DISREGARD. SHOULD BE CHERRY MN.
&&
BJHLocal storm report, Dec 6, 12:46 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1246 PM CST MON DEC 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW 5 NNW GRAND MARAIS 47.82N 90.40W
12/06/2021 M20.1 INCH COOK MN COCORAHS
&&Local storm report, Dec 6, 12:47 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1247 PM CST MON DEC 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM SNOW 4 WSW NORTHWOODS BEACH 45.90N 91.48W
12/06/2021 E6.5 INCH SAWYER WI TRAINED SPOTTER
LOCATION APPROXIMATE. SNOWFALL ESTIMATED DUE
TO DRIFTING.
&&
JDSLocal storm report, Dec 6, 3:30 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
330 PM CST MON DEC 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM SNOW 4 NW NAMEKAGON 46.26N 91.09W
12/06/2021 E6.5 INCH BAYFIELD WI TRAINED SPOTTER
&&
JDSThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 7:11 PM CST | Gale Warning | DLH | 19 hr | |
| Dec 5, 7:11 PM CST | Small Craft Advisory | DLH | 3 hr | |
| Dec 6, 12:21 AM CST | Winter Weather Advisory | DLH | Aitkin, Carlton, Cass, Cook, Crow Wing, Itasca and 4 more | 16 hr |
| Dec 6, 1:06 AM CST | Storm Warning | DLH | 13 hr | |
| Dec 6, 2:39 AM CST | Heavy Freezing Spray Warning | DLH | 11 hr | |
| Dec 6, 12:38 PM CST | Small Craft Advisory | DLH | 4 hr | |
| Dec 6, 4:13 PM CST | Small Craft Advisory | DLH | 18 hr |
Nearby
Wind Chill Advisories in Minnesota, 2021Every wind chill advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.